Mississippi, 2005

Hail and Damaging Winds in Mississippi, August 5, 2005

August 5, 2005 · NWS JAN · 11 events in 10 counties and zones

8 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$239,000
Crop damage
$50,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 5, 9:52 AM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 5, 9:52 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1052 AM CDT FRI AUG 5 2005

...A QUICK UPDATE TO THE TEXT FORECAST WILL BE COMING...

.DISCUSSION...MANUAL ANALYSIS THIS MORNING SHOWS A STATIONARY FRONT
EXTENDING FROM NORTH TEXAS INTO THE OHIO VALLEY.  CLOSER TO HOME...
OUR AREA REMAINS UNDER THE INFLUENCE OF A RATHER WEAK UPPER-LEVEL
SHEAR AXIS AND INVERTED SURFACE TROUGH NEAR THE CENTRAL GULF COAST.

I EXPECT THE FEATURES ALONG THE CENTRAL GULF COAST TO GRADUALLY MOVE
WESTWARD THROUGH TIME.  THIS WILL BRING INCREASING AMOUNTS OF GULF
MOISTURE INTO THE FORECAST AREA.  MEANWHILE...THE FRONT REMAINS JUST
OFF TO OUR NORTHWEST.  ALL THIS SPELLS A GREATER SHOT OF SEEING SOME
SHOWERS AND THUNDERSTORMS...WITH THE GREATEST PROBABILITIES OVER THE
SOUTHEASTERN TIER OF COUNTIES.

FOR THE MOST PART...THE SENSIBLE WEATHER ELEMENTS APPEAR TO BE IN
PRETTY GOOD SHAPE.  I HAVE MADE SOME TWEAKS IN THE HOURLY
TEMPERATURE/DEWPOINT/WIND/POP GRIDS TO ACCOUNT FOR OBSERVATIONAL
TRENDS AND TO REMOVE MORNING WORDING.  MOST OTHER WEATHER ELEMENTS
WERE IN GOOD SHAPE.

ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET
SHORTLY.  AN UPDATED TEXT FORECAST WILL BE COMING BEFORE 1100 AM.

&&

.AVIATION...NO BIG SURPRISES WILL BE IN STORE FOR THE 1800 UTC TAF
PACKAGE.  I WILL ATTEMPT THE TIME FRAME IN WHICH SHRA/TSRA WILL BE
POSSIBLE THROUGH 0000 UTC.  SHRA/TSRA THIS AFTERNOON MAY NOT BE AS
QUICK TO DISSIPATE TONIGHT DUE TO SLIGHTLY BETTER FORCING PROVIDED
BY THE SHEAR/TROUGH COMBINATION PRESENTLY TO OUR SOUTHEAST...AND I
PLAN ON CONTINUING SOME MENTION OF VCTS/VCSH AFTER SUNSET.
OTHERWISE...IT LOOKS LIKE CEILINGS AND VISIBILITIES MAY BE REDUCED
OVERNIGHT TONIGHT AND WILL INCLUDE THAT IN THIS AFTERNOONS PACKAGE
AS WELL.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BUTTS
Hazardous weather outlook, Aug 5, 1:45 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT FRI AUG 05 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061945-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
245 PM CDT FRI AUG 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER PARTS OF
CENTRAL AND EASTERN MISSISSIPPI...MAINLY ALONG AND EAST OF
INTERSTATE 55.	THIS INCLUDES THE CITIES OF
COLUMBUS...MERIDIAN...HATTIESBURG... AND METRO JACKSON.  WIND
GUSTS UP TO 50 MILES AN HOUR WILL BE THE MAIN RISK WITH THE
STRONGER STORMS.

A WESTWARD MOVING TROUGH OF LOW PRESSURE HAS COMBINED WITH A
MOIST AND VERY UNSTABLE AIRMASS TO ALLOW SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS MUCH OF MISSISSIPPI THIS
AFTERNOON.  BECAUSE OF THE HIGH AMOUNT OF INSTABILITY OVER
EASTERN MISSISSIPPI...SOME OF THE THUNDERSTORMS MAY BE QUITE
STRONG.

ALTHOUGH THUNDERSTORM INTENSITY MAY DECREASE SOMEWHAT AFTER
SUNSET...THE PRESENCE OF THE LOW PRESSURE TROUGH MAY ALLOW
SHOWERS AND THUNDERSTORMS TO LINGER AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT...
DEVELOPING LOW PRESSURE IN THE VICINITY OF THE DEEP SOUTH AND
DEEPER TROPICAL MOISTURE RETURNING TO THE REGION COULD TRIGGER
SOME LOCALLY HEAVY RAINFALL OVER PORTIONS OF SOUTHEAST
MISSISSIPPI LATE SATURDAY THROUGH MONDAY.

SLOW MOVING COMPLEXES OF SHOWERS OR THUNDERSTORMS COULD PRODUCE
RAINFALL OF ONE TO TWO INCHES IN SHORT BURSTS AT TIMES MAINLY
ALONG AND EAST OF THE INTERSTATE FIFTY-FIVE CORRIDOR. THESE RAINS
WILL CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS FROM
LATE SATURDAY THROUGH MONDAY EVENING.

...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH THE EVENING OF
FRIDAY...AUGUST 12.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 5, 1:10 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT FRI AUG 5 2005

MSZ046-051-052-052015-
KEMPER-LAUDERDALE-NEWTON-
210 PM CDT FRI AUG 5 2005

...STRONG THUNDERSTORMS MOVING ACROSS EAST CENTRAL MISSISSIPPI...

AT 210 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER OF
STRONG THUNDERSTORMS ALONG THE KEMPER AND LAUDERDALE COUNTY LINE...
NEAR MERIDIAN STATION.  THE CLUSTER OF STORMS WAS MOVING TO THE
SOUTHWEST AROUND 30 MILES AN HOUR...AND WILL PASS OVER OKATIBBEE LAKE
AND COLLINSVILLE BEFORE MOVING INTO EASTERN NEWTON COUNTY.  DATA
SUGGESTS THAT NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS BEING
PRODUCED BY THIS CLUSTER OF STORMS.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO
40 MILES AN HOUR...FREQUENT TO CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL.  RAINFALL AMOUNTS UP TO AN
INCH AN HOUR WILL BE POSSIBLE WITH THIS CLUSTER OF STORMS...WHICH
COULD RESULT IN THE PONDING OF WATER ON AREA ROADWAYS AND OTHER LOW
LYING AREAS.

MARINERS ON OKATIBBEE LAKE SHOULD SEEK SAFE HARBOR.  WIND GUSTS
PRODUCED BY THESE STORMS WILL PRODUCE CHOPPY TO ROUGH CONDITIONS ON
THE LAKE.

FURTHER UPDATES ON THESE THUNDERSTORMS WILL BE ISSUED BY YOUR
NATIONAL WEATHER SERVICE IN JACKSON AS CONDITIONS WARRANT.

BUTTS

The radar

The Jackson/Brandon,MS radar (KDGX), 62 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Lightning, Newton

When
August 5, 2:10 PM CST
Where
Newton County, 2 mi S of Decatur
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
31.867, -89.550

Lighting caused a house to catch fire and burn down off Country Club Road just south of Decatur.

Thunderstorm Wind, Smith

When
August 5, 2:10 PM CST to 2:20 PM CST
Where
Smith County, Mize
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.133, -89.000

Numerous trees were blown down around Mize and northward to around Raleigh.

Thunderstorm Wind, Winston

When
August 5, 2:50 PM CST
Where
Winston County, 3 mi E of Louisville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.467, -88.833

A few trees were blown down, one tree fell on a house off highway 397.

Hail, Oktibbeha

When
August 5, 2:50 PM CST
Where
Oktibbeha County, Starkville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.467, -90.283

Thunderstorm Wind, Hinds

When
August 5, 2:54 PM CST
Where
Hinds County, Pocahontas
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.333, -89.983

A few trees were blown down around Pocahontas.

Hail, Rankin

When
August 5, 3:36 PM CST
Where
Rankin County, 5 mi N of Brandon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.317, -89.983

Thunderstorm Wind, Rankin

When
August 5, 3:38 PM CST
Where
Rankin County, 4 mi N of Brandon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.533, -89.283

A couple of trees were blown down along Grants Ferry Road.

Thunderstorm Wind, Webster

When
August 5, 3:38 PM CST to 3:40 PM CST
Where
Webster County, Eupora
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Crop damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
32.783, -89.833

Numerous trees and several power lines were blown down from Eupora to just east of Eupora.

Thunderstorm Wind, Madison

When
August 5, 3:45 PM CST to 3:48 PM CST
Where
Madison County, Camden
Measured
53 kt (61 mph) estimated gust
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.450, -89.883

Several trees were blown down around Camden and off State Highway 17.

Thunderstorm Wind, Carroll

When
August 5, 4:30 PM CST to 4:40 PM CST
Where
Carroll County, Countywide
Measured
50 kt (58 mph) estimated gust
Crop damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.783, -89.817

Several trees were blown down around the county.

Thunderstorm Wind, Grenada

When
August 5, 5:30 PM CST
Where
Grenada County, Grenada
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.770, -89.802 (the zone’s center; the record gives no point)

A couple of trees and numerous large limbs were blown down. Additionally, several power lines were taken down by the large limbs and fallen trees. Most of the damage occurred on Cohea and Sundown Roads.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471592, 5472356, 5472357, 5472358, 5472359, 5472360, 5472361, 5472362, 5472363, 5472364, 5472365.